Excessive Heat, Big Stone
- When
- September 3, 12:00 PM CST to 6:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
West central Minnesota experienced unusual heat and humidity for early September. On September 3rd, the heat index at the Minnesota DOT mesonet station reached 107 degrees with the high temperature topping out at 100 degrees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
West central Minnesota experienced unusual heat and humidity for early September. On September 3rd, the heat index at the Minnesota DOT mesonet station reached 107 degrees with the high temperature topping out at 100 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 3, 11:05 AM CST, 55 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1205 PM CDT Sun Sep 3 2023
.UPDATE...
Issued at 1022 AM CDT Sun Sep 3 2023
Only minor updates this morning, forecast is on track.
&&
.SHORT TERM...(Today through Monday Afternoon)
Issued at 409 AM CDT Sun Sep 3 2023
A broad upper ridge across the central CONUS will continue to
influence our weather conditions today. The focus once again will be
on the hot temperatures and the potential for humidity values to be
high enough in some spots to produce Heat Advisory criteria heat
indices this afternoon.
A couple of caveats into today's scenario that could change this
outlook in one direction or another. First, sfc high pressure is
progged to build into ND during the day and perhaps nose enough
southward allowing a sfc cold front to drift into our northern
zones. Sfc winds are expected to become more north to northeasterly
through the day in these areas. This could be just enough to
effectively take the edge off on peak heating this afternoon and
keeping a lid so to speak on temperature readings. There's really no
pronounced signs of any low-level cold air advection, but if there
is any subtle areas that could be impacted it would be along our
northeast zones. The other wrinkle in today's forecast is dew point
temperatures. General model consensus wants to mix out the llm
during the afternoon hours which would keep readings a bit cooler
and not allowing heat indices to max out as high as they might.
Forecast soundings do show dry adiabatic lapse rates up to nearly
600mb during the afternoon but with a lighter wind profile. The
feeling is we should see some mixing out of the higher dew points
during the peak heating time of the afternoon and perhaps the nose
of high pressure in our northeast could help in that regard.
With all that said and taking into account actual max temperatures
today will reach the upper 90s to low 100s across our southern
zones, felt it was prudent to post a heat advisory for some of our
southern counties from south central SD and parts of east central
South Dakota during the afternoon hours. Parts of our western zones
may catch a scattered shower or storm late tonight as the upper
ridge breaks down and lead s/w energy rotates up closer into our
region from the western CONUS upper trough. Southerly low-level flow
becomes more stronger during the day on Monday. It should remain
mostly dry through the day as we squeak out another hot day with
highs mainly in the 90s.
.LONG TERM...(Monday Evening through Saturday)
Issued at 409 AM CDT Sun Sep 3 2023
Surface low/cold front and upper trough will be moving east across
the area Monday night into Tuesday. Still looking at a pretty good
chance (50-80%) for showers and thunderstorms Monday night into
Tuesday across central/north central SD. May still be a threat for
strong to perhaps severe storms in the evening as moderate
instability and sufficient shear will likely exist with the passage
of the front and upper trough. Models/ensembles still hinting at the
best precip chances over north central SD Monday night, but chances
do progress eastward on Tuesday.
Pattern change then begins Tuesday and persists through the end of
the period as cooler conditions move in. There looks to be potential
for a reinforcing shot of cooler air Tuesday afternoon with a
southward moving cold front. Highs are likely to be stuck in the 60s
on Tuesday across north central SD. Generally 60s and 70s on
Wednesday as well, with near normal temps throughout the rest of the
period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1205 PM CDT Sun Sep 3 2023
Terminals KABR,KATY,KPIR,KMBG
VFR skies/vsbys are expected through tonight regionwide.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for SDZ022-
023-033-035>037-045-048-051.
MN...None.
&&
UPDATE...TDK
SHORT TERM...Vipond
LONG TERM...TMT
AVIATION...TDKHazardous Weather Outlook National Weather Service Aberdeen SD 450 AM CDT Sun Sep 3 2023 SDZ022-023-033-035>037-045-048-051-041000- Hamlin-Deuel-Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 450 AM CDT Sun Sep 3 2023 /350 AM MDT Sun Sep 3 2023/ This Hazardous Weather Outlook is for central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Temperatures in the upper 90s to around 100 degrees this afternoon will combine with high enough humidity values to produce heat index values in the low 100s. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms will be possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ003>011-015>021-034-041000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Sully- 450 AM CDT Sun Sep 3 2023 /350 AM MDT Sun Sep 3 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms will be possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136011.